Maine, 2016

Damaging Winds in Maine, May 31, 2016

May 31, 2016 · NWS CAR · 2 events in 1 county or zone

Thunderstorms developed across the region during the afternoon of the 31st in advance of a cold front. An isolated severe thunderstorm with damaging winds occurred near the town of Bridgewater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed across the region during the afternoon of the 31st in advance of a cold front. An isolated severe thunderstorm with damaging winds occurred near the town of Bridgewater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 31, 11:34 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, May 31, 11:34 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1234 PM EDT TUE MAY 31 2016

.SYNOPSIS...
A cold front will cross the region this afternoon. Canadian high
pressure will build into the region Wednesday, and will move east
of the area Thursday. Low pressure will pass to the north of the
area Friday sending a cold front into the Saint Lawrence River
Valley Friday afternoon.

&&

.NEAR TERM /THROUGH TONIGHT/...
12pm Update...Made minor changes to POP and weather grids to
reflect onset of shower activity. Started isolated thunder in wx
grids at 16z, instead of 17z, as some storms just west of the
border are contain lightning, including CG strikes. Tweaked temps
based on current conditions and trends. Lowered seas offshore
somewhat as all buoys are showing sig seas of 3-4 feet, while 4-5
feet were in the grids.

Original Discussion
Today will be continued unseasonably warm ahead of an approaching
short wave and associated cold front approaching from Quebec. The
airmass ahead of the approaching front is quite moist with dew
points early this morning in the upper 50s to around 60 degrees.
This has led to fog development, especially downeast where areas
of fog can be expected through the pre-dawn hours.

Otherwise partly to mostly sunny skies this morning will give way
to scattered showers and isolated thunderstorms this afternoon,
mainly north of the Katahdin region. Not expecting anything severe
since soundings indicate a cap around 10kft, which should limit
storm growth potential. That being said, the wind field aloft is
quite strong and if storms managed to break through the cap
damaging wind gusts would certainly possible with any storms. High
temperatures today will range from the mid to upper 70s across the
north and low to mid 80s central and downeast.

The cold front will reach the coast early this evening with skies
becoming mainly clear overnight. A much drier air mass will
filter into the region behind the front tonight with dew points
falling into the low to mid 40s, making for a rather comfortable
sleeping night. Low temperatures by morning will range from the
mid 40s to around 50 north and low to mid 50s downeast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Wednesday is shaping up the be the nicest day of the week.  A fresh
Canadian air mass will move into Maine as a sfc high builds out
of Quebec and into the region. There will be plenty of sunshine
and comfortably low humidity as dew points will mostly be in the
mid to upper 30s across far northern Maine to the 40s across the
Downeast region. Highs Wednesday afternoon will range from the
upper 60s to mid 70s, warmest across interior Downeast. The
surface high retreats in the Maritimes Wednesday night with the
low level flow turning onshore. This will likely lead to areas of
marine stratus and patchy fog that may move onshore, especially
after midnight and into Thursday morning. Confidence is not high
as to whether this marine layer will work north into Bangor and
the upslope areas of the central highlands. Low pressure moving
out of Ontario is expected to pass just south of James Bay by late
in the day Thursday. Temperatures Thursday will be coolest along
the coast and warmest well inland. It is expected to be a dry day
with the possible exception of spotty early morning drizzle in a
few spots along and near the coast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A surface low passing south of James Bay Thursday evening moves
into northern Quebec Friday with a cold front to push into the
Saint Lawrence Valley by late in the day. Friday will be a cloudy
and more humid day with some showers around. Clouds and showers
will keep temps on the cool side with areas along the coast likely
to not get out of the 50s, and possibly across the central
highlands and far northern maine too, if the cloud cover is dense
enough. Once the front pushes through Friday evening a mainly dry
weekend is expected, but the model do diverge a bit later in the
weekend with the ECMWF bringing in a low from the southwest and
the chance of showers by Sunday afternoon. A +PNA/-NAO pattern
takes shape for the first half of next week with ridging across
the western conus with a trough in the east. This will lead to an
unsettled pattern with clouds and showers at times. Temperatures
will likely be below average for highs, but not all that cool at
night owing to cloud cover.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: Areas of fog can be expected this morning with
LIFR/VLIFR conditions expected thru about 12z at KBGR/KBHB.
Elsewhere, expect MVFR and local IFR in patchy fog at the northern
terminals. Conditions should improve to VFR all terminals by, or
shortly after 12z. Expect sct showers and even an isld tstm at
the northern terminals this afternoon. With any storms expected to
be isld in nature, will not mention in TAF. All terminals will be
VFR tonight with north winds 5 to 10 kt.

SHORT TERM: Vfr at all northern and eastern Maine terminals
Wednesday into Wednesday evening. Conditions may lower to ifr late
Wed night into Thu morning in marine stratus and patchy fog,
mainly at the Downeast terminals. Conditions will likely improve
to mvfr in the afternoon. More low stratus and ifr are possible
Thursday night at the Downeast terminals, with vfr to at times
mvfr in sct -shra Fri. Predominately vfr Saturday.

&&

.MARINE...
NEAR TERM: Winds/seas should generally remain below small craft
advisory levels through tonight. Visibility may be reduced to 1 nm
or less in areas of fog this morning then become unlimited.

SHORT TERM: The wind and seas are expected to remain below small
craft advisory levels Wednesday through Friday. The visibility
maybe reduced at times in fog late Wednesday night through
Friday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Duda/Kredensor
Short Term...CB
Long Term...CB
Aviation...Duda/Kredensor/CB
Marine...Duda/Kredensor/CB
Hazardous weather outlook, May 31, 2:49 AM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
349 AM EDT TUE MAY 31 2016

MEZ001>005-010-010800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-
349 AM EDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ006-011-015>017-029>032-010800-
SOUTHEAST AROOSTOOK-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
349 AM EDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-010800-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
349 AM EDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Caribou radar (KCBW), 42 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
May 31, 2:40 PM EST
Where
Aroostook County, Bridgewater
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.420, -67.830

A tree was toppled on Number Nine Road by wind gusts estimated at 60 mph. The time is estimated. Nickel size hail was also reported.

Thunderstorm Wind, Aroostook

When
May 31, 2:45 PM EST
Where
Aroostook County, 2.35 mi SW of Bridgewater Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.430, -67.890

Several trees were toppled on Bootfoot Road and Snow Road by wind gusts estimated at 60 mph. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634436, 634437.